Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 86, NWS Tucson, AZ

August 31, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2019, 7:47 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2019, 7:47 PM MST (02:47 UTC)
Expired
Aug 31, 2019, 8:16 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS55 KTWC 010247
SVRTWC
AZC019-010330-
/O.NEW.KTWC.SV.W.0086.190901T0247Z-190901T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
747 PM MST Sat Aug 31 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 830 PM MST.

* At 746 PM MST, a severe thunderstorm was located near East
  Sahuarita, or near Green Valley, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sahuarita, Green Valley, East Sahuarita and Corona De Tucson. 

This includes Interstate 19 between mile markers 32 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 11078 3175 11079 3174 11110 3198 11112
TIME...MOT...LOC 0246Z 081DEG 13KT 3188 11092 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
2 follow-up statements
156 
WWUS55 KTWC 010259
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
759 PM MST Sat Aug 31 2019

AZC019-010330-
/O.CON.KTWC.SV.W.0086.000000T0000Z-190901T0330Z/
Pima-
759 PM MST Sat Aug 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 759 PM MST, a severe thunderstorm was located over Green Valley,
moving west at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sahuarita, Green Valley, East Sahuarita and Corona De Tucson. 

This includes Interstate 19 between mile markers 32 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 11078 3175 11079 3174 11110 3198 11112
TIME...MOT...LOC 0259Z 081DEG 13KT 3187 11097 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
144 
WWUS55 KTWC 010316
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
816 PM MST Sat Aug 31 2019

AZC019-010326-
/O.CAN.KTWC.SV.W.0086.000000T0000Z-190901T0330Z/
Pima-
816 PM MST Sat Aug 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3198 11078 3175 11079 3174 11110 3198 11112
TIME...MOT...LOC 0309Z 081DEG 13KT 3186 11104 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Sat Aug 31 2019

.SYNOPSIS...Today is the last day of meteorological summer. The
favorable weather pattern for daily afternoon and evening
thunderstorms will remain in place through at least the middle of
next week. Daily variation with daytime temperatures over the next
7 days with readings remaining above normal.

&&

.DISCUSSION...This is the last day of meteorological Summer 2019,
one which has been rather hot and dismal on rainfall.

Slow start to thunderstorm activity across most of southeast
Arizona this afternoon. The exception is up across the White
Mountains where a few storms have been frisky. 12z upper air plots
placed 500 mb high over east central Arizona and the 300 mb high
over AZ/CA border producing ENE flow over the area. Both features
are slowly drifting north this afternoon. PWAT values range from
0.70" across the Whites mountains to 1.5" west/southwest of
Tucson. At the surface dewpoints this afternoon are in the 50s to
lower 60s. Water vapor imagery showed a weak upper level
disturbance over El Paso moving slowly SSW. Differing views on
evolution of storms this afternoon/evening with the 12z UofA
WRFNAM much more active, especially from Tucson south and west
than the 12z UofA WRFGFS and the 19z HRRR. Based on the motion of
the upper level disturbance near El Paso, this feature will
continue to move SSW enhancing thunderstorms across northern
Chihuahua and Sonora. So isolated to scattered storms into the
evening hours with best areal coverage being south and southwest
of Tucson.

Models hinting an increase in low-level moisture overnight west of
Tucson thanks to outflows moving NW from northern Sonoran storms.
This will likely lead to an increase in areal thunderstorm
coverage from Tucson west and north on Sunday.

Labor Day could be a down day depending on how worked over the
atmosphere gets after Sundays activity.

Upper high will remain in a favorable position for the remainder
of next week for continued daily rounds of isolated to scattered
showers and thunderstorms.

High temperatures for the first full week of September will see
daily variations but for the most part will remain a bit above
normal.

&&

AVIATION...Valid through 02/00Z.
Isolated to scattered -TSRA/-SHRA developing aft 31/22Z and
persisting thru 01/06Z. Brief MVFR based on CIGS/VSBY from heavier
TS will be possible. Otherwise, expect FEW-SCT clouds at 8k-12k ft
MSL (locally BKN) thru 01/06Z and then again aft 01/18Z, with BKN-
OVC clouds AOA 20k ft MSL between 01/00Z and 01/09Z. SFC wind less
than 12 kts thru the forecast period and either variable in
direction or favoring an ELY/SELY direction. Gusty winds possible
near -TSRA/-SHRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of next week. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 31, 2:04 PM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Sat Aug 31 2019

AZZ509-510-312145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
204 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
245 PM MST...

At 204 PM MST, Doppler radar was tracking a strong thunderstorm near
Blue, or 24 miles west of Reserve, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 10906 3334 10947 3372 10934 3373 10905
      3371 10904 3337 10905
TIME...MOT...LOC 2104Z 015DEG 15KT 3358 10915

GL
Special weather statement, Aug 31, 4:20 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
420 PM MST Sat Aug 31 2019

AZZ509>511-010015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
420 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 515
PM MST...

At 419 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles east of San Carlos to 8 miles north of
Thatcher. Movement was southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms, followed by brief heavy rain in some locations.

Locations impacted include...
Safford, Thatcher, Pima, Bylas, Fort Thomas, Calva, Mount Graham,
Frye Mesa Dam and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3304 10955 3258 10986 3310 11044 3319 11044
      3320 11040 3325 11044 3331 11044 3344 11026
      3345 11018 3346 11017 3346 11005
TIME...MOT...LOC 2319Z 042DEG 18KT 3333 11019 3295 10973

Meyer
Special weather statement, Aug 31, 4:26 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
426 PM MST Sat Aug 31 2019

AZZ509>511-010030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
426 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 530 PM MST...

At 424 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Morenci to 10 miles northwest
of Virden. Movement was southwest at 20 mph.

Winds in excess of 45 mph and small hail will be possible with these
storms, along with brief heavy rain.

Locations impacted include...
Safford, Clifton, Solomon, Roper Lake State Park, Safford Regional
Airport, Duncan, York, Franklin, Swift Trail Junction and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 10985 3305 10954 3300 10905 3248 10906
TIME...MOT...LOC 2324Z 042DEG 16KT 3300 10950 3283 10907

Meyer
Special weather statement, Aug 31, 6:14 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
614 PM MST Sat Aug 31 2019

AZZ504-507-514-010215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
614 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
715 PM MST...

At 613 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Catalina to 14 miles east of Tanque Verde.
Movement was southwest at 15 mph.

Winds in excess of 45 mph will be possible with these storms along
with heavy rain.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
Casas Adobes, Tanque Verde, Vail, Mount Lemmon/Summerhaven, Sabino
Canyon Recreation Area, Catalina State Park, Catalina Foothills,
Saguaro National Park East, Rita Ranch, Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 11126 3190 11057 3232 11046 3251 11083
TIME...MOT...LOC 0113Z 054DEG 15KT 3247 11090 3227 11049

Meyer
Special weather statement, Aug 31, 7:31 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
731 PM MST Sat Aug 31 2019

AZZ503-504-507-513-010315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
731 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
815 PM MST...

At 731 PM MST, Doppler radar was tracking a strong thunderstorm near
East Sahuarita, or 7 miles southeast of Sahuarita, moving west at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Green Valley, East Sahuarita, Corona De Tucson, Summit,
Arivaca Junction and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 11073 3174 11075 3173 11115 3202 11114
TIME...MOT...LOC 0231Z 076DEG 19KT 3187 11088

GL
Special weather statement, Aug 31, 7:38 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
738 PM MST Sat Aug 31 2019

AZZ507-513-010330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
738 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 830 PM MST...

At 736 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or 8 miles north of Sierra Vista, moving southwest at
10 to 15 mph. In addition, there were strong storms near Interstate
10 just east of Benson.

Winds in excess of 45 mph and small hail will be possible with these
storms, along with brief heavy rain.

Locations impacted include...
Sierra Vista, Benson, Whetstone, Huachuca City, St. David, Tombstone,
Elgin, Kartchner Caverns State Park, Fort Huachuca, Parker Canyon
Lake, Charleston, Canelo, Fairbank and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3203 11026 3183 10996 3135 11038 3161 11065
TIME...MOT...LOC 0236Z 049DEG 9KT 3167 11033

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:40 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Aug 31, 6:14 PM MSTSpecial Weather StatementTWC61 min
Aug 31, 7:31 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 31, 7:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 31, 7:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 31, 8:30 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz60 min
Aug 31, 9:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz37 min
Sep 1, 11:07 AM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr
Sep 1, 1:30 PM MSTSpecial Weather StatementTWCPinal45 min
Sep 1, 1:48 PM MSTSpecial Weather StatementTWCPima57 min
Sep 1, 1:48 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Sep 1, 1:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Sep 1, 2:32 PM MSTSpecial Weather StatementTWCPima58 min
Sep 1, 2:40 PM MSTSpecial Weather StatementTWCPima50 min
Sep 1, 3:03 PM MSTAreal Flood AdvisoryTWCPima117 min
Sep 1, 3:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 1, 3:25 PM MSTSpecial Weather StatementTWCGreenlee35 min
Sep 1, 3:32 PM MSTSpecial Weather StatementTWCPima43 min
Sep 1, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 1, 3:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 1, 4:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Sep 1, 4:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 1, 4:24 PM MSTSpecial Weather StatementTWC51 min
Sep 1, 4:38 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Sep 1, 4:44 PM MSTAreal Flood AdvisoryTWCPinal91 min
Sep 1, 4:50 PM MSTSevere Thunderstorm WarningTWCPima55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.